Penicillin, Shortness of Breath and Anxiety

CarolAN Asked :

I am not a person who gets sick often and as far as possible I try to stay away from drugs and let my body heal naturally. Recently I used penicillin and I noticed a bit of shortness of breath. I also became more anxious but I am not sure if this was anxiety due to the shortness of breath or worry about the condition I had. I had no other issues with penicillin so I did not mention it to my doctor at the time.

This infection recurred a little while later and I started taking penicillin again. I did tell my pharmacist about this shortness of breath and anxiety and he told me that it could be an allergy to penicillin and sulfa drugs and I should speak to my doctor. I did not speak to my doctor and I noticed the same symptoms again but it went away when I finished the course of tablets.

I don’t think it this shortness of breath or anxiety is related to the penicillin as I have used this antibiotic in childhood and never had a problem. But I am worried if I am developing an allergy and if I could get one of those dangerous allergic reactions to penicillin in the future. Should I have an allergy test or something of the sort. Could this be a side effect of penicillin and not a penicillin allergy? I am wondering if I should get one of those warning bracelets?


This question was posted under the Reasons for Shortness of Breath, Difficulty Breathing article.

Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.


Dr. Chris Answered :

Even though you did not have a previous allergy to penicillin, it is can develop over time. Your symptoms may not definitely be associated with the penicillin and could be a feature of the infection that you had although you did not specify the area that was infected. It could also be due to an adverse drug reaction if you were using more than one medication at that time.

However, it is of concern whether you have a mild penicillin allergy and you should definitely speak to your doctor about it. There are many other types of antibiotics that are just as effective if you are allergic to penicillin or related drugs. Your doctor may conduct a skin test to determine if you are allergic to penicillin and it is better to do this test as soon as possible while your allergy, if it exists, is still mild.

Your anxiety may be related to your shortness of breath (refer to Acute Causes of Dyspnea) but it could also be part of an allergic reaction to penicillin. The severe life threatening allergic reaction that you refer to is known as anaphylaxis and while it is possible to develop it late in life, there is no need to get a medical bracelet just yet. First speak to your doctor who will ascertain if you do have a penicillin allergy. It is also important to mention any other conditions you have like asthma, if your doctor is not aware of this.

In terms of side effects vs allergies, if you have experienced a side effect of a drug, you should avoid it altogether. Your individual sensitivity to this drug most likely means that you are allergic to it and therefore experiencing a potential side effect. If you notice any side effect when using any drug, you should always report it immediately, even if it seems minor. While it may not be an allergy in every case, it could be the start of an adverse drug reaction which could also be life threatening and this has to be reported to the necessary authorities.

Please note that any information or feedback on this website is not intended to replace a consultation with a health care professional and will not constitute a medical diagnosis. By using this website and the comment service you agree to abide by the comment terms and conditions as outlined on this page

Ask a Doctor Online Now!